Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Aug 10, 2021, 12:18 PM CDT for Vilas County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 12:18 PM CDT (17:18 UTC)
- Expired
- Aug 10, 2021, 1:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Green Bay, WI
- Hail
- 0.50 in
- Wind
- 30
County Vilas County, WI
The radar
The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -550 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WWUS83 KGRB 101718
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
1218 PM CDT Tue Aug 10 2021
WIZ005-101800-
Vilas WI-
1218 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of Vilas County through
100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Border Lakes Natural Area, or 24 miles northeast of Turtle Flambeau
Flowage, moving northeast at 30 mph. Other storms were developing
across other parts of Vilas County as well.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eagle River, Lac Du Flambeau, Boulder Junction, Winchester, Johnson
Lake Barrens Natural Area, Border Lakes Natural Area, Rice Creek
Natural Area, Arbor Vitae, Woodruff and Conover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4614 8911 4590 8918 4590 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1716Z 245DEG 26KT 4622 8971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
BerschWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 10, 8:21 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 10, 8:21 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 821 AM CDT Tue Aug 10 2021 New Information added to update section .UPDATE... Issued at 820 AM CDT Tue Aug 10 2021 Have allowed the Dense Fog Advisory to expire, and covered the lingering fog with a Special Weather Statement through 9 am. && .SHORT TERM...Today...Tonight...and Wednesday Issued at 300 AM CDT Tue Aug 10 2021 Abundant low level moisture and light winds have led to widespread fog across much of northern Wisconsin early this morning. Given the fog is expected to last through much of the morning will continue the Dense Fog Advisory across north-central Wisconsin through 8 am. Further south there will likely be dense fog at times; however the dense fog will be more transient with varying visibilities so do not foresee expanding the Advisory further south at this time. The fog should mix out fairly quickly this morning after sunrise. Although the fog will dissipate this morning, the low level moisture will remain firmly entrenched across the region as daytime dew points rise into the lower to middle 70s. The high dew points combined with daytime highs well into the 80s, with a few 90 degree readings possible, could push heat index values close to 100 across portions of central and east-central Wisconsin. In addition to the high heat index values, the high dew points and warm temperatures will create a very unstable atmosphere this afternoon and this evening as MLCAPE values soar to 3 to 5 J/g across much of the region, with the highest values across central and east-central Wisconsin. Bulk shear values are forecast to rise to 25 to 35 knots as well, which will mean storms should be able to organize. A cold front arriving from the west along with upper level support in the form of an upper level jet is expected to fire convection across the area this afternoon and into the evening hours. The high values of MLCAPE and instability along with steep low level lapse rates mean damaging wind gusts will be the main threat with large hail also possible along with the threat for flooding given the recent heavy rain across the region. The area is under a slight to enhanced risk for severe weather this afternoon and this evening due to the aforementioned factors. Another cold front sweeping through the region could bring the threat for additional severe weather on Wednesday as highs once again soar into the 80s with dew points in the upper 60s to lower 70s. The combination of high dew points and daytime temperatures will once again cause heat index values to soar into the 90s across central and east-central Wisconsin during the afternoon hours. The atmosphere will not be quite as volatile on Wednesday as MLCAPEs rise to 1500 to 2500 J/kg with bulk shear values of 20 to 30 knots. The CAMs models indicate that the coverage of storms on Wednesday will also be less than today, with isolated to scattered coverage versus more widespread. That being said, the region is still in a marginal to slight risk for severe weather as instability and shear values are still respectable. Damaging winds and large hail will once again be a threat along with flooding, especially over areas that get abundant rainfall today and Wednesday. .LONG TERM...Wednesday Night Through Monday Issued at 300 AM CDT Tue Aug 10 2021 Models remain consistent in showing a strong upper ridge from the central Rockies through the Pacific Northwest and an downstream deep upper trough from central Canada to the Great Lakes through Friday. By the weekend, the ridge slides east across the Rockies, while the trough shifts to the northeast CONUS. Precipitation chances to be focused early in the period as the upper trough (and associated cold front) impact the region. Drier conditions are then expected through the weekend. Temperatures will be settling closer to normal at week's end and edge slightly above normal early next week. Wednesday night and Thursday... Any convection over eastern WI would end Wednesday evening as the cold front/weak mid-level shortwave trough pull away from the area. Attention quickly turns back to the Upper MS Valley where the next cold front to be situated. There are still some timing issues with this front as the GFS already brings this boundary to central WI by daybreak, while other models have the boundary in the vicinity of the MN/WI border. Prefer the majority solution here knowing the GFS' propensity for being too quick with frontal boundaries. This would leave Wednesday night as mostly clear with min temperatures to range from the middle to upper 50s north- central WI, to the middle 60s east-central WI. This cold front moves across WI on Thursday, but fall intensive purposes, the models are not generating any precipitation. While plenty of deep shear will be present (>45 knots), there is a lack of instability over northeast WI (MLCAPES < 200 J/KG) and only models levels of moisture available (PW values around 1.0 inches over central/ east-central WI). Do not feel comfortable going completely dry and have kept a small pop mainly over central/east-central WI where moisture is a bit deeper. Max temperatures on Thursday to range from the upper 70s north-central, to the middle 80s east-central WI. Thursday night and Friday... High pressure is forecast to build east from the northern Plains Thursday night and push toward the western Great Lakes on Friday. The upper trough will be over the Great Lakes as well during this time with various embedded shortwaves moving through this trough. Typically, this would be a concern for precipitation, but with a dry air mass in place, do not see any issues other than some scattered clouds on Friday. It will be noticeably cooler with min temperatures Thursday night in the upper 40s to lower 50s north, middle 50s to around 60 degrees south. Max temperatures Friday to be in the lower to middle 70s north, middle to upper 70s south. Friday night through Sunday... This area of high pressure is forecast to move across WI on Saturday, then slide toward the eastern sections of the Great Lakes on Sunday. Mostly clear and comfortable nights, followed by mostly sunny skies and pleasant conditions during the day can be expected which will be a nice switch from all the rain earlier in the week. Temperatures should be pretty close to normal for both Saturday and Sunday. Sunday night and Monday... As the high pressure moves farther east on Monday, a return flow will gradually return to WI with a more southerly component to the wind. Look for slightly warmer/more humid conditions to overspread northeast WI as max temperatures moderate to around 80 degrees near Lake MI, lower to middle 80s inland and dew points climbing into the lower 60s. Dry conditions are expected to persist through Monday. && .AVIATION...for 12Z TAF Issuance Issued at 616 AM CDT Tue Aug 10 2021 VLIFR fog will mix out early in the TAF period as the sun rises, mixing out by 15Z with VFR conditions expected by the afternoon. An upper trough and cold front may bring scattered showers and strong thunderstorms to the area this afternoon and this evening. Given the agreement among the CAMs models, put a TEMPO group for the greatest threat for thunderstorms this afternoon/evening. Once the thunderstorms track east VFR conditions should prevail for the rest of the night. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Kieckbusch SHORT TERM.....Kurimski LONG TERM......Kallas AVIATION.......Kurimski
Hazardous weather outlook, Aug 10, 11:34 AM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1134 AM CDT Tue Aug 10 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111645- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1134 AM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon and evening. Some of these storms may become severe with damaging winds, torrential downpours and hail. The most likely area for severe weather is over central WI and the southern Fox Valley during the late afternoon and evening. Heat indices will be in the middle 90s to around 100 degrees across parts of central and eastern Wisconsin this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday into Wednesday evening and again late Thursday afternoon into Thursday evening. The storms on Wednesday afternoon may become severe with damaging winds, torrential downpours and hail. Heat indices will be in the lower to middle 90s across parts of eastern Wisconsin Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Wednesday afternoon. LMZ521-522-541>543-111645- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1134 AM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms during the late afternoon and evening. Some of these storms may become severe with strong winds and torrential rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms chances continue for Wednesday and Thursday. Any storms would pose a hazard to mariners. Kieckbusch
In the hours before
Special weather statement, Aug 10, 7:57 AM CDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Green Bay WI 757 AM CDT Tue Aug 10 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101400- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 757 AM CDT Tue Aug 10 2021 ...FOGGY CONDITIONS IMPROVING ACROSS CENTRAL AND NORTHEAST WISCONSIN... Patchy dense fog is expected to mix out across the region by 9 am. Until then, morning commuters should be alert for rapidly changing visibility, and locally poor visibility of 1/4 mile or less. Motorists should exercise caution during the morning commute, as locally hazardous travel conditions will be encountered. Remember to turn on your low-beam headlights and keep a safe distance between you and the car in front of you. Kieckbusch
Special weather statement, Aug 10, 12:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1218 PM CDT Tue Aug 10 2021
WIZ005-101800-
Vilas WI-
1218 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of Vilas County through
100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Border Lakes Natural Area, or 24 miles northeast of Turtle Flambeau
Flowage, moving northeast at 30 mph. Other storms were developing
across other parts of Vilas County as well.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eagle River, Lac Du Flambeau, Boulder Junction, Winchester, Johnson
Lake Barrens Natural Area, Border Lakes Natural Area, Rice Creek
Natural Area, Arbor Vitae, Woodruff and Conover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4614 8911 4590 8918 4590 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1716Z 245DEG 26KT 4622 8971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BerschThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:08 PM CDT | Marine Dense Fog Advisory | GRB | 13 hr | |
| Aug 10, 1:36 AM CDT | Dense Fog Advisory | GRB | Florence, Forest, Langlade, Lincoln, Marinette, Menominee and 3 more | 6 hr |
| Aug 10, 12:48 PM CDT | Special Weather Statement | GRB | Vilas | 42 min |
| Aug 10, 1:07 PM CDT | Special Weather Statement | GRB | Vilas | 38 min |
| Aug 10, 5:16 PM CDT | Special Weather Statement | GRB | Outagamie | 29 min |
| Aug 10, 5:46 PM CDT | Special Weather Statement | GRB | Outagamie | 44 min |
| Aug 10, 5:46 PM CDT | Special Weather Statement | GRB | Outagamie | 44 min |
| Aug 10, 6:00 PM CDT | Tornado Warning | GRB | Outagamie, Shawano | 30 min |
| Aug 10, 6:29 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 46 min |
| Aug 10, 6:32 PM CDT | Special Marine Warning | GRB | 43 min | |
| Aug 10, 6:41 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 49 min |
| Aug 10, 6:52 PM CDT | Areal Flood Advisory | GRB | Brown, Kewaunee, Outagamie | 3 hr |
| Aug 10, 6:59 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Door, Kewaunee | 46 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.